Texas, 2022

Hail and Damaging Wind in Texas, September 25, 2022

September 25, 2022 · NWS SHV · 3 events in 1 county or zone

Northwesterly flow aloft aided in pushing a cold front southward into the region on the afternoon of September 25th. Despite only weak upper-level support, frontal forcing was sufficient to generate scattered convection along the frontal boundary during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Northwesterly flow aloft aided in pushing a cold front southward into the region on the afternoon of September 25th. Despite only weak upper-level support, frontal forcing was sufficient to generate scattered convection along the frontal boundary during the afternoon. The atmosphere was relatively uncapped, and with afternoon temperatures climbing into the mid 90s, moderate surface-based instability developed. However, a lack of deep layer moisture appeared to be a limiting factor for any severe weather although classic inverted-V forecast soundings indicated the potential for isolated damaging wind gusts from thunderstorm downbursts in the afternoon. Moisture proved to be sufficient for storms to rapidly develop by mid to late afternoon, quickly accelerating southward and producing sporadic damaging wind gusts and large hail across parts of Bowie County Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 25, 1:22 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 25, 1:22 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
222 PM CDT Sun Sep 25 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday Night)
Issued at 202 PM CDT Sun Sep 25 2022

Strong cold front is beginning its surge south and east into our
area attm as sfc pressure rises can be seen north and west of the
I-30 Corridor. Likewise, tighter pressure gradient exists across
this region as well, not to mention the compressional warming we
are seeing in the pre-frontal airmass near and southeast of the
corridor. Over the last hour, a broken line of elevated convection
has developed north and west of the I-30 Corridor with CB bases
more consistent with upper midwest convection. For that reason,
will need to watch for the possibility of dry microburst potential
mainly through sunset between the I-30 and I-20 Corridors. Did
expand low end chance pops just in advance of the current
convection on radar through the evening hours but the closer we
get to midnight, should really start to see convection loosing its
coverage and intensity, as we are only forecasting rain chances
less than 20 percent south of the I-20 Corridor after midnight.

Cold front pushes through our entire region tonight with post
frontal cold air advection in its wake. Did undercut NBM temps
slightly overnight, especially across SE OK and SW AR. Stayed very
close to NBM temps for daytime highs on Monday as milder and
drier air continues to spill into the region. Did continue the
trend of undercutting overnight minimum temperatures Monday night,
again more so across our northern and northeastern zones as upper
40s cannot be ruled out across our more sheltered areas of SE OK
and SW AR.

13

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 202 PM CDT Sun Sep 25 2022

A very welcomed shift in the pattern is expected over the course of
this long-term, with the first extended period of fall temperatures
likely.

We'll start this long-term under the post-frontal airmass working in
over the short-term, with highs Tuesday afternoon across the region
ranging in the mid to upper-80s. Temperatures into Wednesday will
follow this trend, for pretty much a seasonal feel afternoon wise
into Thursday. However, there is a chance that overnight lows will
be well below average into Thursday with limited cloud cover and
stiff NE winds. The interesting shift, or rather reinforcement in
the pattern looks to come on Thursday with the landfall of now TS
Ian. Here, the surface trough will extend, or rather be forced down
into the region by the landfalling tropical system. Trailing this
trough will be another frontal boundary that is also getting pushed
through the region by Ian. This should result in another shot of
cold air, which will allow for below average temperatures headed
into the weekend. Given how long-range guidance tends to plot warmer
than actual during the overnight hours, widespread 40's are not out
of the realm of possibility Thursday and Friday nights.

/44/

&&

.AVIATION...
(18Z TAFS)
Issued at 1100 AM CDT Sun Sep 25 2022

While isolated to widely scattered convection will be possible
later this afternoon through this evening near and south of the
I-20 Corridor ahead of a strong cold front that will be moving
through our airspace, storm coverage does not warrant mentioning
in the 18z TAF package. Will instead handle anything close to an
airport with an AMD if necessary. Otherwise, mid level cloud cover
will be in an out across our airspace ahead of the front and post
frontal as well but all ceilings should remain VFR in nature. Look
for WNW winds prevailing near 10kts, with those winds quickly
veering around to a NW, N and eventually NNE direction during this
TAF period as well.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  87  58  85 /  30   0   0   0
MLU  66  86  54  83 /  20   0   0   0
DEQ  55  88  50  87 /  10   0   0   0
TXK  61  86  55  85 /  20   0   0   0
ELD  58  83  49  81 /  30   0   0   0
TYR  65  87  59  88 /  30   0   0   0
GGG  64  87  55  86 /  30   0   0   0
LFK  66  89  55  88 /  20   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...13
LONG TERM....44
AVIATION...13
Hazardous weather outlook, Sep 25, 4:33 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
533 AM CDT Sun Sep 25 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-261045-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
533 AM CDT Sun Sep 25 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible along a cold front this
afternoon and tonight, generally for all areas of the region along and
south of the Interstate 30 corridor. Severe weather is not anticipated,
but the strongest storms could produce gusty winds and brief heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

20

In the hours before

Special weather statement, Sep 25, 2:22 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
322 PM CDT Sun Sep 25 2022

ARZ073-252045-
Union AR-
322 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of central Union County
through 345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Calion, or 7 miles northeast of Norphlet, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Strong, Calion, Urbana, Lawson, Moro Bay State Park, Hillsboro, New
London and Pigeon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3304 9250 3336 9266 3337 9265 3337 9255
      3332 9252 3333 9250 3332 9246 3329 9247
      3327 9244 3328 9238 3330 9235 3328 9234
      3328 9233 3326 9232 3328 9230 3326 9229
      3325 9223 3322 9222 3321 9223 3320 9221
TIME...MOT...LOC 2021Z 328DEG 25KT 3337 9254

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 25, 2:27 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
327 PM CDT Sun Sep 25 2022

ARZ072-073-252100-
Union AR-Columbia AR-
327 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of northwestern Union
and northeastern Columbia Counties through 400 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stephens, or 12 miles southwest of Camden, moving southeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Smackover, Norphlet, Lisbon, Mount Holly, Marysville,
Cairo, Newell, Kenova and Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 9259 3310 9293 3343 9312 3341 9310
      3339 9309 3337 9279 3339 9276 3338 9273
      3337 9271 3336 9266
TIME...MOT...LOC 2026Z 328DEG 24KT 3342 9298

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 25, 2:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Shreveport LA
352 PM CDT Sun Sep 25 2022

ARZ059-070-TXZ097-252130-
Little River AR-Miller AR-Bowie TX-
352 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of south central Little
River, northwestern Miller and east central Bowie Counties through
430 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mandeville, or near Texarkana, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Texarkana, Wake Village, Nash, Mandeville and Homan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3353 9416 3360 9396 3344 9382 3334 9410
TIME...MOT...LOC 2052Z 337DEG 12KT 3350 9403

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 25, 2:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
355 PM CDT Sun Sep 25 2022

ARZ072-073-252130-
Union AR-Columbia AR-
355 PM CDT Sun Sep 25 2022

...Strong thunderstorms will impact portions of southwestern Union
and southeastern Columbia Counties through 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near El Dorado to near Village. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Dorado, Junction City, Wesson, Marysville, Hew Hope, Cairo,
Newell, Three Creeks, Spotville and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3303 9244 3303 9302 3326 9308 3327 9259
TIME...MOT...LOC 2055Z 329DEG 28KT 3322 9259 3320 9308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 25, 3:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
401 PM CDT Sun Sep 25 2022

ARZ071-072-252130-
Lafayette AR-Columbia AR-
401 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of central Lafayette
and west central Columbia Counties through 430 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamps, Lewisville, Bussey, Smithland, Canfield, Cornelius, Lerch,
McKamie and Mars Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 9329 3306 9356 3325 9370 3326 9370
      3327 9372 3328 9371 3327 9370 3328 9368
      3330 9369 3340 9359
TIME...MOT...LOC 2101Z 312DEG 16KT 3329 9361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26
Special weather statement, Sep 25, 3:02 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT Sun Sep 25 2022

TXZ097-252130-
Bowie TX-
402 PM CDT Sun Sep 25 2022

...A strong thunderstorm will impact portions of northwestern Bowie
County through 430 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of De Kalb, or 14 miles west of Foreman, moving southeast
at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
De Kalb, Goodlake, Almont and Beaverdams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 9465 3370 9464 3366 9466 3368 9463
      3366 9459 3368 9459 3367 9456 3364 9459
      3366 9455 3363 9457 3364 9452 3362 9452
      3364 9448 3361 9445 3360 9447 3352 9436
      3338 9464 3360 9475 3366 9475
TIME...MOT...LOC 2102Z 329DEG 14KT 3364 9464

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bowie

When
September 25, 3:15 PM CST
Where
Bowie County, South Texarkana
Measured
1.25 in hail
Reported by
Public
Coordinates
33.370, -94.070

Social media pictures showed quarter to half dollar sized hail near Texarkana in the Liberty Eylau area.

Hail, Bowie

When
September 25, 3:27 PM CST
Where
Bowie County, 3 mi SSE of Hartman
Measured
1.25 in hail
Reported by
Public
Coordinates
33.340, -94.150

Social media photo showed half dollar sized hail near the intersection of US Highway 59 and FM 2148.

Thunderstorm Wind, Bowie

When
September 25, 3:30 PM CST
Where
Bowie County, 0.69 mi N of De Kalb
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.510, -94.620

Large limb and power lines downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056606, 1056607, 1056608.